Immunoglobulin Light-Chain Isotype Switch (IS) during Lenalidomide Therapy in Multiple Myeloma and its Association with Increased M Protein Production and Miliary TB ED04-ED05
Ashok Kumar Kapoor,
Pathologist, Department of Pathology, RML Mehrotra Pathology Pvt. Limited, B-171, Nirala Nagar, Lucknow-226020, Uttar Pradesh, India.
Multiple Myeloma (MM) is a malignant neoplasm arising from a single plasma cell clone. It mainly affects older people. It forms localised osteolytic lesions. It secretes a single monoclonal immunoglobulin of constant isotype with light-chain restriction (paraprotein). MM cells may express, an adhesion molecule. This molecule is not present on normal plasma cell. In addition, immunoglobulin light-chain may be detected in urine (Bence jones proteins). Rarely, one of the isotypes may switch to another type during high-dose chemotherapy. In addition, Isotype Switch (IS) may occur spontaneously without any treatment. The present case relates about an 87-year-old man who complained of pain in dorsal thoracic region. X-ray examination showed fractures of thoracic vertebra eighth to tenth. Sternal puncture was done. Bone marrow examination showed large number of plasmacytoid cells. Moreover, serum protein electrophoresis revealed moderately raised M band proteins in gamma globulin region (M band protein concentration was 2.03 gm/dL). The patient was diagnosed as a case of MM. Initially, he was treated with Thalidomide 100 mg daily for one month. Later, he was treated with Lenalidomide 10 mg daily for 30 days followed by a drug-free period of 15 days. After eight cycles of Lenalidomide therapy light-chain IS was detected. Initially, tumour produced lambda (?) light-chain for one year as seen in first, second and third serum specimens. Later, light-chain switch was detected in fourth serum specimen from lambda (λ) to kappa (k) light-chain. IS was accompanied with high level of M band proteins (5.4 gm/dL). In addition, the patient developed Miliary Tuberculosis. Subsequently, the patient was treated with Phaglomide (Pomalidomide) instead of Lenalidomide.